Alert archive / Arizona / Red Flag Warnings in 2017
Red Flag Warning 1, NWS Phoenix, AZ
NWS Phoenix, AZ issued this red flag warning at Mar 27, 2017, 12:52 PM MST for 4 counties in Arizona; Imperial County, Riverside County, California. It took effect at Mar 28, 2017, 12:00 PM MST. It was in force for 7 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Mar 27, 2017, 12:52 PM MST (19:52 UTC)
- In effect from
- Mar 28, 2017, 12:00 PM MST
- Expired
- Mar 28, 2017, 7:00 PM MST
- In force
- 7 hr
- Issued by
- NWS Phoenix, AZ
Counties La Paz County, AZ, Maricopa County, AZ, Pinal County, AZ, Yuma County, AZ, Imperial County, CA, Riverside County, CA
The radar
The Yuma radar (KYUX), 113 km from the middle of the area, began a volume at 19:58 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Yuma Prvg Ground, AZ (K1Y7), launched 12:00Z, 7.9 hours before the alert went out and 99 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2405 m above ground
- 0-6 km bulk shear
- 42 kt
- 0-1 km storm-relative helicity
- 90 m²/s²
- 0-3 km storm-relative helicity
- 112 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
208 WWUS85 KPSR 271952 RFWPSR URGENT - FIRE WEATHER MESSAGE National Weather Service Phoenix AZ 1252 PM MST Mon Mar 27 2017 AZZ131-132-CAZ231-281300- /O.UPG.KPSR.FW.A.0001.170328T1900Z-170329T0100Z/ /O.NEW.KPSR.FW.W.0001.170328T1900Z-170329T0200Z/ Arizona Fire Weather Zone 131 Yuma/Martinez Lake and Vicinity/Lower Colorado River Valley AZ- Arizona Fire Weather Zone 132 South-Central and Southwest Deserts- California Fire Weather Zone 231 Lower Colorado River Valley CA- 1252 PM MST Mon Mar 27 2017 /1252 PM PDT Mon Mar 27 2017/ ...RED FLAG WARNING IN EFFECT FROM NOON MST /NOON PDT/ TO 7 PM MST /7 PM PDT/ TUESDAY FOR STRONG WINDS, LOW RELATIVE HUMIDITY AND HIGH FIRE DANGER FOR THE LOWER COLORADO RIVER VALLEY AND SOUTHWESTERN DESERTS OF ARIZONA... The National Weather Service in Phoenix has issued a Red Flag Warning for strong winds, low relative humidity and high fire danger, which is in effect from noon MST /noon PDT/ to 7 PM MST /7 PM PDT/ Tuesday. The Fire Weather Watch is no longer in effect. * AFFECTED AREA...Arizona Fire Weather Zone 131 Yuma/Martinez Lake and Vicinity/Lower Colorado River Valley AZ, Arizona Fire Weather Zone 132 Southwest Deserts and California Fire Weather Zone 231 Lower Colorado River Valley CA. This includes areas west of Maricopa County, including Yuma and La Paz counties. * WINDS...Northwest 20 to 25 mph with gusts up to 40 mph. * TIMING...Tuesday afternoon. * RELATIVE HUMIDITY...As low as 5 to 10 percent. * IMPACTS...Fuels remain somewhat moist, though fire danger may quickly become high Tuesday afternoon. These conditions combined with low relative humidity and strong winds may lead to hazardous fire weather conditions for a few hours. PRECAUTIONARY/PREPAREDNESS ACTIONS... Please advise the appropriate officials and fire crews in the field of this red flag warning. && $$ National Weather Service Phoenix is on the internet at weather.gov/phoenix
3 follow-up statements
238 WWUS85 KPSR 281028 RFWPSR URGENT - FIRE WEATHER MESSAGE National Weather Service Phoenix AZ 328 AM MST Tue Mar 28 2017 AZZ131-132-CAZ231-290200- /O.CON.KPSR.FW.W.0001.170328T1900Z-170329T0200Z/ Arizona Fire Weather Zone 131 Yuma/Martinez Lake and Vicinity/Lower Colorado River Valley AZ- Arizona Fire Weather Zone 132 South-Central and Southwest Deserts- California Fire Weather Zone 231 Lower Colorado River Valley CA- 328 AM MST Tue Mar 28 2017 /328 AM PDT Tue Mar 28 2017/ ...RED FLAG WARNING REMAINS IN EFFECT FROM NOON MST /NOON PDT/ TODAY TO 7 PM MST /7 PM PDT/ THIS EVENING FOR STRONG WINDS, LOW RELATIVE HUMIDITY AND HIGH FIRE DANGER FOR THE LOWER COLORADO RIVER VALLEY AND SOUTHWESTERN DESERTS OF ARIZONA... * AFFECTED AREA...Arizona Fire Weather Zone 131 Yuma/Martinez Lake and Vicinity/Lower Colorado River Valley AZ, Arizona Fire Weather Zone 132 South-Central and Southwest Deserts and California Fire Weather Zone 231 Lower Colorado River Valley CA. * WINDS...Northwest 15 to 25 mph with gusts up to 35 mph. * TIMING...This afternoon into early this evening. * RELATIVE HUMIDITY...As low as 10 percent. * IMPACTS...Fine fuels will quickly dry out this afternoon across southwestern Arizona. These conditions combined with low relative humidity and gusty winds will lead to a high fire danger for a few hours. PRECAUTIONARY/PREPAREDNESS ACTIONS... Please advise the appropriate officials and fire crews in the field of this Red Flag Warning. && $$ National Weather Service Phoenix is on the internet at weather.gov/phoenix
227 WWUS85 KPSR 282053 RFWPSR URGENT - FIRE WEATHER MESSAGE National Weather Service Phoenix AZ 153 PM MST Tue Mar 28 2017 AZZ131-132-CAZ231-290200- /O.CON.KPSR.FW.W.0001.000000T0000Z-170329T0200Z/ Arizona Fire Weather Zone 131 Yuma/Martinez Lake and Vicinity/Lower Colorado River Valley AZ- Arizona Fire Weather Zone 132 South-Central and Southwest Deserts- California Fire Weather Zone 231 Lower Colorado River Valley CA- 153 PM MST Tue Mar 28 2017 /153 PM PDT Tue Mar 28 2017/ ...RED FLAG WARNING REMAINS IN EFFECT UNTIL 7 PM MST /7 PM PDT/ THIS EVENING FOR STRONG WINDS, LOW RELATIVE HUMIDITY AND HIGH FIRE DANGER FOR THE LOWER COLORADO RIVER VALLEY AND SOUTHWESTERN DESERTS OF ARIZONA... * AFFECTED AREA...Arizona Fire Weather Zone 131 Yuma/Martinez Lake and Vicinity/Lower Colorado River Valley AZ, Arizona Fire Weather Zone 132 South-Central and Southwest Deserts and California Fire Weather Zone 231 Lower Colorado River Valley CA. * WINDS...Northwest 15 to 25 mph with gusts up to 35 mph. * TIMING...This afternoon into early this evening. * RELATIVE HUMIDITY...As low as 10 percent. * IMPACTS...Fine fuels will quickly dry out this afternoon across southwestern Arizona. These conditions combined with low relative humidity and gusty winds will lead to a high fire danger for a few hours. PRECAUTIONARY/PREPAREDNESS ACTIONS... Please advise the appropriate officials and fire crews in the field of this Red Flag Warning. && $$ National Weather Service Phoenix is on the internet at weather.gov/phoenix
465 WWUS85 KPSR 290202 RFWPSR URGENT - FIRE WEATHER MESSAGE National Weather Service Phoenix AZ 702 PM MST Tue Mar 28 2017 AZZ131-132-CAZ231-290315- /O.EXP.KPSR.FW.W.0001.000000T0000Z-170329T0200Z/ Arizona Fire Weather Zone 131 Yuma/Martinez Lake and Vicinity/Lower Colorado River Valley AZ- Arizona Fire Weather Zone 132 South-Central and Southwest Deserts- California Fire Weather Zone 231 Lower Colorado River Valley CA- 702 PM MST Tue Mar 28 2017 /702 PM PDT Tue Mar 28 2017/ ...RED FLAG WARNING WILL EXPIRE AT 7 PM MST /7 PM PDT/ THIS EVENING FOR STRONG WINDS, LOW RELATIVE HUMIDITY AND HIGH FIRE DANGER FOR THE LOWER COLORADO RIVER VALLEY AND SOUTHWESTERN DESERTS OF ARIZONA... At 7 pm, gusty north winds across the warning area continued to decrease and were mostly below 25 mph. With temperatures starting to fall off, relative humidity levels were climbing above 15 percent and as such red flag conditions were not being met. Thus the Red Flag Warning has been allowed to expire. $$ National Weather Service Phoenix is on the internet at weather.gov/phoenix
What forecasters said that day
The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Phoenix, AZ wrote its last area forecast discussion before this red flag warning went out at Mar 27, 9:20 AM MST, 3 hours 32 minutes earlier.
Area forecast discussion, Mar 27, 9:20 AM MST, 3 hours 32 minutes before
Area Forecast Discussion
National Weather Service Phoenix AZ
920 AM MST Mon Mar 27 2017
.SYNOPSIS...
A Pacific cold front will affect the region this evening through
Tuesday with gusty winds and patchy blowing dust. The strongest
winds will develop over portions of southwest Arizona and Southeast
California. A few light showers are also possible across high
terrain areas of central Arizona. High pressure will then redevelop
across the region Wednesday and Thursday ahead of another weather
system moving into the Desert Southwest on Friday and Saturday.
&&
.DISCUSSION...
A sharp midlevel trough was bisecting California and Nevada this
morning with the leading edge of height falls edging into the
forecast area per 12Z sounding data. More pronounced height falls
were still situated closer to the deepening vorticity center which
will translate into northern Arizona tonight. Early look at 12Z
model data still suggests frontal passage and a steeply tightening
pressure gradient this evening yielding gusty winds and localized
blowing dust. Will be looking at refining details this afternoon,
but in the interim only minor changes to account for current trends
were necessary.
&&
.PREVIOUS DISCUSSION...
/541 AM MST Mon Mar 27 2017/
A very slight chance is possible for elevated portions of Gila
county late this afternoon where the system's dynamics combined with
the westerly orographic flow could squeeze out a few drops. However,
the main impact with this system will be winds. Surface westerly
winds will gradually increase across our area this afternoon with
the strongest winds focused in SE California. Additionally as the
winds strengthen across SE California, isolated pockets of blowing
dust and sand are possible.
Early Tuesday, the system gradually moves eastward and digs
deeper across our area. This will position us under the dryer
backside of the trough which will gradually turn winds from
westerly to more northerly. During this period, winds are expected
to gust up to 50 mph across Joshua Tree National Park, especially
across the wind prone locations and up to 40 mph across the lower
portions of the Colorado River Valley. This will very likely kick up
dust and sand and cause reduced visibilities on the roadway, not to
mention the strong cross wind creating difficult driving conditions
across I-10.
The system slowly moves eastward Tuesday night and winds
diminish. Models are in fairly good agreement of a transient
ridge building over the area Wednesday into Thursday which is
forecast to push our temperatures back into the upper 80s across
the Phoenix area. However, models show yet another trough diving
down from the Pacific Northwest and into our are on Friday. This
will cause a rather sharp cooling trend into Friday with highs at
least 10 degrees cooler than Thursday. While the details are still
uncertain, the system does look cooler than the one expected
Monday/Tuesday and precipitation amounts do look rather slim again.
As with all these passing upper level troughs, this one looks to
kick up surface winds again.
&&
.AVIATION...
South-Central Arizona including KPHX, KIWA, and KSDL:
Main aviation weather impact through Tuesday will be an increase
in wind. Easterly winds this morning will shift to the west early
this afternoon. Breezy conditions are then expected with gusts
occasionally reaching as high as 20-25 kt late this afternoon.
Winds will subside somewhat overnight, though a return to
easterly is not anticipated. Otherwise, scattered mid clouds will
lower through the afternoon, perhaps as low as 7k ft by this
evening, though ceilings are not anticipated.
Southeast California/Southwest Arizona including KIPL and KBLH:
Breezy conditions will develop this afternoon across southeastern
Arizona with gusts likely reaching 25 kt. There is also a slight
chance of blowing dust and blowing sand, particularly near KIPL
late this afternoon and this evening. Another period of blowing
dust is possible further norther near KBLH Tuesday. Any blowing
dust or sand that develops also has the potential to briefly
reduce visibilities.
Aviation discussion not updated for amended TAFs.
&&
.FIRE WEATHER...
Wednesday through Sunday:
The weather pattern will remain quite active across the Desert
Southwest through early next week, though in general precipitation
is not expected, except in the higher terrain well north and east
of Phoenix. Main weather impact will be breezy conditions, which
are expected to redevelop Thursday and Friday associated with the
next low pressure system. With RHs generally remaining below 15
percent, elevated fire danger will again be a possibility across
southeastern California, particularly Friday afternoon.
Thereafter, the low pressure system will likely move through
Arizona during the weekend, bringing below normal temperatures
along with a general decrease in wind and an increase in
moisture.
&&
.SPOTTER INFORMATION STATEMENT...
Spotters are encouraged to follow reporting procedures with
criteria reports this week.
&&
.PSR WATCHES/WARNINGS/ADVISORIES...
AZ...Fire Weather Watch Tuesday afternoon for AZZ131-132.
Wind Advisory from 3 AM to 4 PM MST Tuesday for AZZ020-021-026.
CA...Fire Weather Watch Tuesday afternoon for CAZ231.
Wind Advisory from 7 PM this evening to 4 PM PDT Tuesday for
CAZ030>033.
&&
Visit us on Facebook, Twitter, and at weather.gov/phoenix
DISCUSSION...MO/Wilson
AVIATION...Hirsch
FIRE WEATHER...HirschThe office that day
Everything else NWS Phoenix, AZ issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 27, 4:30 AM MST | Fire Weather Watch | PSR | La Paz, Maricopa, Pinal, Yuma | 8 hr |
Nearby
Red Flag Warnings in Arizona, 2017Red Flag Warnings in California, 2017Every red flag warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.